Residual ByProds Meds, Reabsorption Constipation
Aug 31, 2009
Hi Dr. McGowan: Just diagnosed, put on Epzicom and Reyataz due to lo platelets; since I have chronic degenerative disk disease, daily bouts with spinal arthritis, I feel my bowels don't move at all for weeks! Does the accumulated break-down of HAART meds, pain meds and food waste get reabsorbed back into system from intestine? I have visions that I may go toxic if excretion doesn't improve. I've seen Elie's meds not even decay outdoors, when he spilled them on balcony 2 months ago; lots of rain later white impressions from meds are still visible and don't come clean. What is being left behind inside and how fast should body remove it so no toxic build-up remains? He takes Truvada/Kaletra. I take stool softeners, magnesia milk and fruit for constipation.
Response from Dr. McGowan
Thank you very much for your question. I often hear concerns that the meds are building up and should I take a holiday to cleanse the body, etc. Most medications that are taken by mouth are absorbed into the blood in the small intestines which come right after the stomach in the digestive track. Next comes the colon or large intestines which has the main role of reabsorbing water so that we don't always have diarrhea and do not get dehydrated. There is very little medicine absorbed in the large intestines. When you are backed up with stool, it is built up in the large intestine (in fact there is a valve that protects it from backing up into the small instestines. Therefore there is really no risk of getting toxic from your meds if you have constipation. Most medicines are detoxified from teh body by the liver (for your reyataz and abacavir part of the epzicom) or the kidneys (the lamivudine part of epzicom). People with problems with liver or kidney function may build up medications and may need to adjust their dose. Try adding fiber to your diet, that may help and drink fluids.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Fever?
- Is Muscle Ache A Symptom Of Acute HIV Infection?
- Thrush Sign Of Seroconversion
- Burning Urethra After Anal Sex With Condom Does It Mean I Have HIV
- Hairy Tongue After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Muscle Ache After Masturbation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.